Alert archive / California / Beach Hazards Statements in 2016

Beach Hazards Statement 24, NWS Los Angeles, CA

July 19, 2016Los Angeles County, California

NWS Los Angeles, CA issued this beach hazards statement at Jul 19, 2016, 9:05 AM PDT for Los Angeles County, California. It took effect at Jul 19, 2016, 3:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2016, 9:05 AM PDT (16:05 UTC)
In effect from
Jul 19, 2016, 3:00 PM PDT
Expired
Jul 20, 2016, 3:00 AM PDT
In force
12 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 4.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WHUS46 KLOX 191605
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
905 AM PDT TUE JUL 19 2016

CAZ040-041-087-200015-
/O.NEW.KLOX.BH.S.0024.160719T2200Z-160720T1000Z/
VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
CATALINA AND SANTA BARBARA ISLANDS-
905 AM PDT TUE JUL 19 2016

...BEACH HAZARDS STATEMENT IN EFFECT FROM 3 PM PDT THIS AFTERNOON
THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
BEACH HAZARDS STATEMENT FOR HIGH RISK OF RIP CURRENTS AND MINOR
COASTAL FLOODING...WHICH IS IN EFFECT FROM 3 PM PDT THIS
AFTERNOON THROUGH LATE TONIGHT.

* HAZARDS...DANGEROUS RIP CURRENTS AND ELEVATED SURF OF 3 TO 5
  FEET ARE EXPECTED ALONG SOUTH AND SOUTHWEST FACING BEACHES THIS
  AFTERNOON THROUGH TONIGHT. A HIGH TIDE AROUND 830 PM THIS
  EVENING MAY CAUSE MINOR TIDAL OVERFLOW. 

* IMPACTS...THERE IS AN INCREASED RISK FOR OCEAN DROWNING. RIP
  CURRENTS CAN PULL SWIMMERS AND SURFERS OUT TO SEA. SNEAKER WAVES
  CAN SUDDENLY WASH PEOPLE OFF OF BEACHES OR ROCKS AND CAPSIZE
  SMALL BOATS NEARSHORE. MINOR TIDAL OVERFLOW AND BEACH EROSION
  MAY BRING POOLING OF SEA WATER TO BEACH AND HARBOR AREAS THAT
  IS UNCOMMON WITH NORMAL TIDAL RANGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS TO BEACH AND
SURF ZONE SAFETY ARE EXPECTED OR OCCURRING. CAUTION SHOULD BE
USED WHEN IN OR NEAR THE WATER. SWIM NEAR A LIFEGUARD. IF CAUGHT
IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM
BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE
RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE
FOR HELP.

&&

$$

SWEET
2 follow-up statements
532 
WHUS46 KLOX 200004
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
504 PM PDT TUE JUL 19 2016

CAZ040-041-087-201000-
/O.CON.KLOX.BH.S.0024.000000T0000Z-160720T1000Z/
VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
CATALINA AND SANTA BARBARA ISLANDS-
504 PM PDT TUE JUL 19 2016

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 AM PDT
WEDNESDAY...

* HAZARDS...DANGEROUS RIP CURRENTS AND ELEVATED SURF OF 3 TO 5
  FEET ARE EXPECTED ALONG SOUTH AND SOUTHWEST FACING BEACHES THIS
  THROUGH TONIGHT. A HIGH TIDE AROUND 830 PM THIS EVENING MAY
  CAUSE MINOR TIDAL OVERFLOW.

* IMPACTS...THERE IS AN INCREASED RISK FOR OCEAN DROWNING. RIP 
  CURRENTS CAN PULL SWIMMERS AND SURFERS OUT TO SEA. SNEAKER 
  WAVES CAN SUDDENLY WASH PEOPLE OFF OF BEACHES OR ROCKS AND 
  CAPSIZE SMALL BOATS NEARSHORE. MINOR TIDAL OVERFLOW AND BEACH 
  EROSION MAY BRING POOLING OF SEA WATER TO BEACH AND HARBOR 
  AREAS THAT IS UNCOMMON WITH NORMAL TIDAL RANGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS TO BEACH AND
SURF ZONE SAFETY ARE EXPECTED OR OCCURRING. CAUTION SHOULD BE
USED WHEN IN OR NEAR THE WATER. SWIM NEAR A LIFEGUARD. IF CAUGHT
IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT...
SWIM BACK TO SHORE. IF TIRED... FLOAT OR TREAD WATER UNTIL OUT OF
THE RIP CURRENT. IF UNABLE TO ESCAPE... FACE THE SHORE AND CALL
OR WAVE FOR HELP.

&&

$$

HALL
782 
WHUS46 KLOX 201002
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
302 AM PDT WED JUL 20 2016

CAZ040-041-087-201115-
/O.EXP.KLOX.BH.S.0024.000000T0000Z-160720T1000Z/
VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
CATALINA AND SANTA BARBARA ISLANDS-
302 AM PDT WED JUL 20 2016

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jul 19, 9:00 AM PDT, 5 minutes earlier.

Area forecast discussion, Jul 19, 9:00 AM PDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 AM PDT TUE JUL 19 2016

.SYNOPSIS...
Increasing high pressure and a retreating marine layer will
result in gradually warming temperatures this week. Afternoon
temperatures will be well above normal by the end of the week.

&&

.SHORT TERM...(TDY-THU)

Similar upper level pattern as the last couple of days with a
trough near Washington state and a large ridge over Texas. The
difference today is with the ridge asserting itself more...which
has lead to weaker onshore pressure gradients...which has lead to
a shallower and less extensive marine layer. All of this adds up
to a noticeable (3 degrees or so) bit of warming today everywhere
except for possibly the Central Coast where the stratus and dense
fog looks poised to linger near the coast through the day.
Forecast temperatures look good from the previous shift. Northwest
winds will once again affect the SBA South Coast tonight and while
it should be stronger than last night it should stay west of San
Marcos Pass and mostly under advisory.

***From Previous Discussion***

There will be a slow rise in hgts from today to Thursday
as a large upper high to the east expands westward. There will be
slight offshore trends through the period...however...the sfc flow
will remain onshore through the period.

It will be warm through the period. The only max temps today that
will be below normal will be right at the beaches. The vlys will
be 3 to 6 degrees above normal. Wednesday will be few degrees
warmer and Thursday will be warmer still. By Thursday there will
bee widespread triple digit heat in the vlys and the interior with
max temps running 8 to 12 degrees above normal. Since there will
be onshore flow the beaches will not sizzle with highs only a
couple of degrees above normal.

Not much in the way of coastal low clouds. It looks like the
clouds will be confined to the l.a. coast due to a weak eddy and
the central coast due to moderate nw flow.

Perhaps enough se flow at mid levels to bring some altou to the
area but not enough for afternoon tstms.

.LONG TERM...(FRI-MON)

Both the EC and the GFS agree that on Friday the high will further
expand and will in fact spawn a new upper high centered directly
over California. Max temps will again rise a few degrees. Friday
looks like it will be the warmest day of the next 7.

The EC then keeps the heat over the weekend with little change in
temps while the GFS shuffles the high back to the east and allows
for a few degrees of cooling. Favored the EC for the weekend
forecast as it has been very consistent while the gfs has been
rather flip floppy.

Monday looks like it will be a little cooler but still all areas
will have above normal temps.

&&

.AVIATION...19/1125...

At 1030Z, the marine inversion at KLAX was based near 800 feet.
The top of the inversion was 3900 feet with a temperature of
23 degrees Celsius.

Overall, moderate to high confidence in 12Z TAF package. With weak
offshore pressure gradient trends, stratus/fog is very limited
this morning across the coastal plain. Expect a relative repeat
of the limited stratus/fog pattern tonight, so most TAF sites
should remain VFR through the TAF period.

KLAX...low confidence in 12Z TAF. Moderate confidence in current
IFR conditions clearing out by 16Z (with a 40% chance that IFR
conditions could dissipate earlier than 16Z). For tonight, low
confidence in return of IFR conditions with a 50% chance that
conditions will remain VFR tonight.

KBUR...high confidence in 12Z TAF. VFR conditions will prevail
through the TAF period.

&&

.MARINE...19/200 AM...

For the Outer Waters, high confidence in current forecast. Gusty
northwest winds will continue through tonight with Small Craft
Advisory conditions continuing. For Wednesday through Thursday,
the gusty northwest winds will continue and the Small Craft
Advisories will likely need to be extended. For Friday and
Saturday, northwest winds may increase even more with a chance
of Gale Warning being needed.

For the Inner Waters, moderate to high confidence in current
forecast. For the waters north of Point Sal, moderate confidence
in northwest winds increasing to Small Craft Advisory levels this
afternoon and evening with a good chance of this pattern
continuing through the week. For the waters south of Point
Conception, moderate confidence in winds remaining below Small
Craft Advisory thresholds through the week with a chance of gusts
reaching Small Craft Advisory thresholds each evening across the
western part of the Santa Barbara Channel.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect from 3 PM PDT this
      afternoon through late tonight For zones 40-41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect from 3 PM this afternoon to 9
      PM PDT this evening For zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Wednesday For
      zones 670-673-676. (See LAXMWWLOX).

&&

PUBLIC...Kittell/Rorke
AVIATION...RAT
MARINE...RAT
SYNOPSIS...KJ

weather.gov/losangeles
Hazardous weather outlook, Jul 19, 6:00 AM PDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE JUL 19 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-201300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A PROLONGED HEAT WAVE WILL BEGIN ON WEDNESDAY AND PERSIST THROUGH AT
LEAST THE WEEKEND. DURING THIS TIME AFTERNOON HIGHS WILL REACH
HAZARDOUS VALUES AND SOME LOCATIONS WILL OFFER SCANT RELIEF WITH
VERY WARM OVERNIGHT LOWS.

RORKE

Nearby

Beach Hazards Statements in California, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.